Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 50, NWS Miami, FL

May 12, 2022Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 12, 2022, 6:31 PM EDT for Miami-Dade County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 6:31 PM EDT (22:31 UTC)
Expired
May 12, 2022, 7:15 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 20 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS52 KMFL 122231
SVRMFL
FLC086-122315-
/O.NEW.KMFL.SV.W.0050.220512T2231Z-220512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
631 PM EDT Thu May 12 2022

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 715 PM EDT.

* At 631 PM EDT, severe thunderstorms were located along a line
  extending from near Pennsuco to near Fortymile Bend, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Miami, Hialeah, Doral, Miami Springs and Sweetwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2580 8023 2557 8069 2576 8085 2593 8046
TIME...MOT...LOC 2231Z 321DEG 8KT 2588 8040 2574 8074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baxter
3 follow-up statements
271 
WWUS52 KMFL 122250
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
650 PM EDT Thu May 12 2022

FLC086-122315-
/O.CON.KMFL.SV.W.0050.000000T0000Z-220512T2315Z/
Miami-Dade FL-
650 PM EDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN MIAMI-DADE COUNTY...

At 650 PM EDT, severe thunderstorms were located along a line
extending from near Doral to near Shark Valley Obs Tower, moving
south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sweetwater, Westchester, Fountainbleau and Intersection Krome And 
Kendall Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2557 8069 2576 8085 2589 8043 2575 8033
TIME...MOT...LOC 2250Z 349DEG 7KT 2583 8043 2572 8078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baxter
804 
WWUS52 KMFL 122303
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
703 PM EDT Thu May 12 2022

FLC086-122315-
/O.CON.KMFL.SV.W.0050.000000T0000Z-220512T2315Z/
Miami-Dade FL-
703 PM EDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL MIAMI-DADE COUNTY...

At 702 PM EDT, severe thunderstorms were located along a line
extending from near Tamiami to near Miccosukee Resort to 7 miles 
west of Intersection Krome And Kendall Drive, moving south southeast 
at 10 to 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Doral, Sweetwater, Westchester, Fountainbleau and Intersection Krome
And Kendall Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2575 8033 2568 8047 2563 8058 2573 8065
      2579 8053 2585 8040
TIME...MOT...LOC 2302Z 332DEG 10KT 2581 8043 2573 8050 2570 8060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baxter
732 
WWUS52 KMFL 122311
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
711 PM EDT Thu May 12 2022

FLC086-122319-
/O.EXP.KMFL.SV.W.0050.000000T0000Z-220512T2315Z/
Miami-Dade FL-
711 PM EDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MIAMI-DADE
COUNTY WILL EXPIRE AT 715 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

LAT...LON 2575 8033 2568 8047 2563 8058 2573 8065
      2579 8053 2585 8040
TIME...MOT...LOC 2309Z 321DEG 8KT 2580 8042 2572 8049 2569 8059 

$$

Baxter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:46 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 12, 2:46 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Miami FL
246 PM EDT Thu May 12 2022

.SHORT TERM...

Today through Friday...

An unsettled pattern returns to South Florida today as an upper-
level low continues to drift southwestward just offshore of
Florida's Space Coast. This feature will enhance synoptic forcing
across the area in the form of cooler temperatures in the mid levels
and a lower in altitude environmental freezing level. This would be
more conducive for small hail in the strongest thunderstorm activity
today, as there would be less time for it to melt on the way to the
ground.  Shifting gears, At the surface a subtle change in wind
direction this morning from offshore to a northeasterly flow has
resulted in moisture returning in earnest across the area today. The
light northeasterly flow will act to steer shower and thunderstorm
activity to the southwest which will allow for the greatest focus of
showers and thunderstorms over the southern portion of the CWA with
an emphasis over the Gulf coast and Everglades. Diurnal heating and
insolation has allowed for the development of cumulus across the
interior over the last several hours. Once the capping inversion
erodes across the area and convective updrafts will be able to
build, showers and thunderstorms will develop. The primary threats
associated with isolated thunderstorm activity today will be
frequent lightning, heavy rainfall, and gusty winds. In one or two
isolated strong storms, there is also the potential for small hail
due to the colder temperatures aloft.

As convection will be diurnally driven, shower and thunderstorm
activity will gradually wane after sunset and a quiet night is
expected across South Florida. Light northeasterly winds will give
way to light and variable winds across the region. Instability over
the Gulf Stream waters may once again allow for showers to spruce up
over the nearshore Atlantic waters early on Friday morning. With
prevailing flow becoming southeasterly tomorrow, a few of these
showers may make it onshore during the early morning to mid morning
hours. This southwesterly flow will also act to change where the
greatest potential of showers and thunderstorms will be located
tomorrow afternoon as convection will favor the Lake Okeechobee
region, northern inland areas, and Palm Beach County. Once again, a
few isolated storms on the stronger side are possible tomorrow
afternoon with small hail and gusty winds remaining possible with
the strongest activity.

Outside of convective development, lessening winds across the area
during the short term period will result in a gradual upward trend
in temperatures through late week. High temperatures today will
range from the lower 80s along the eastern half of South Florida to
highs in the middle to upper 80s across the western half of South
Florida. On Friday, high temperatures will range from the lower to
middle 80s along the east coast of South Florida to high
temperatures in the upper 80s across the Gulf coast and interior.

.LONG TERM...

Saturday

The aforementioned cold-core upper low will gradually trek northward
and eventually becomes absorbed in the mean mid-latitude flow. As a
result, temperatures will warm aloft (around -8C at 500 mb), which
should slightly diminish the threat for stronger storms Saturday.
Nevertheless, sea-breezes should develop along both coastlines and
may allow for isolated/scattered thunderstorms to develop during
the afternoon hours.

Sunday through Monday

An amplified, positively tilted short-wave trough will dig
equatorward into the Gulf of Mexico beginning Sunday. This should
foster a low-level mass response that favors a period of warm air
advection and possibly enhanced wind shear. Generally, with colder
temperatures aloft and upper level divergence in association with a
southern jet stream, this can be a favorable synoptic setup for
strong to marginally severe thunderstorms, primarily from Sunday
through Monday where greatest dynamics appear to be in place.

Tuesday through Thursday

The aforementioned short-wave trough/closed upper low over the Gulf
of Mexico will gradually fill (weaken), as upper geopotential
heights increase. This will result in a neutral environment where
convection may be more limited in terms of strength. Weak synoptic-
scale flow should continue to favor sea-breeze development along
both coasts, which should serve as triggers for afternoon convective
development.

Maximum temperatures will be warm, as high temperatures in the upper
80s/lower 90s along the coasts/interior can be expected through much
of the long term period.

&&

.AVIATION(18Z TAFS)...

Increasing shower and thunderstorm coverage over the next several
hours across SFL. Added VCTS for area terminals later today but
short-fused TEMPO's and amendments may be necessary if SHRA/TSRA
directly impacts area terminals. Light NE winds will prevail
through sunset before becoming light and variable overnight.
SHRA/TSRA is once again possible tomorrow afternoon.

&&

.MARINE...

Light northeasterly winds across the area waters today, before
shifting easterly tonight and southeasterly on Friday. Wind speeds
will generally be in the 5 to 10 knot range with higher gusts
possible in showers and thunderstorms. The NE swell currently
producing Advisory level seas across the Atlantic waters will slowly
subside through rest of the week and dissipate by this weekend.
Scattered showers and thunderstorm chances will remain elevated for
Friday before decreasing into the weekend.

&&

.BEACHES...

Long period swell will keep surf heights elevated along Atlantic
waters. A high surf advisory will continue one more day for the Palm
beaches as breakers could still reach 7 feet. The elevated surf will
also result in a continued high risk of rip currents down the entire
Atlantic coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            70  86  72  88 /  30  40  20  30
West Kendall     66  87  69  89 /  30  30  20  20
Opa-Locka        69  86  71  88 /  30  40  20  30
Homestead        68  86  70  88 /  30  30  20  20
Fort Lauderdale  70  84  72  86 /  30  40  20  30
N Ft Lauderdale  70  83  72  86 /  30  40  20  30
Pembroke Pines   68  86  71  88 /  30  40  20  30
West Palm Beach  68  83  69  86 /  20  50  20  20
Boca Raton       69  85  71  87 /  20  40  20  20
Naples           68  86  70  88 /  30  20   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ168-172-
     173.

     High Surf Advisory until 8 PM EDT this evening for FLZ168.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ651-671.

     Small Craft Advisory until 8 AM EDT Friday for AMZ650-670.

GM...None.
&&

Tonight/Friday and Aviation/Marine...Hadi
Friday Night through Thursday...SRB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 12, 9:57 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
957 AM EDT Thu May 12 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
957 AM EDT Thu May 12 2022

...Thunderstorms Possible This Afternoon Interior/Gulf Coast...
...Hazardous Marine and Beach Conditions Continue...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: High risk of rip currents continues along the Atlantic
beaches as elevated surf continues.

Surf: A high surf advisory remains in effect along the Palm Beach
coast as northeasterly swell gradually diminishes.

Marine: Advisory level seas will continue across the Atlantic waters
through tonight.

Coastal Flood: Minor coastal flooding is possible across the Palm
Beach county coast around high tide late this afternoon and evening.

Thunderstorms: Scattered thunderstorms are expected across all of
south Florida today, with the greatest coverage expected across the
Gulf coast and southern part of the area.

Hail: An isolated storm or two may produce small hail today, with the
greatest potential over the Gulf coast and southern inland areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Marine and beach conditions will slowly improve through the weekend
as swell diminishes and winds calm.

Scattered storms will be most likely on Friday, then below normal
rain chances are expected into mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 12, 5:36 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
536 PM EDT Thu May 12 2022

FLZ069-070-122215-
Coastal Collier County FL-Inland Collier County FL-
536 PM EDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Collier
County through 615 PM EDT...

At 536 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles west of Big Corkscrew Island, or 8
miles northeast of Bonita Springs. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Golden Gate Estates, Big Corkscrew Island, Vineyards, Orangetree,
North Naples, Corkscrew Swamp Sanctuary, Quail Creek Estate and Lake
Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2632 8166 2642 8166 2642 8157 2646 8156
      2640 8144 2620 8173 2632 8175
TIME...MOT...LOC 2136Z 305DEG 4KT 2639 8166

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, May 12, 6:21 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
621 PM EDT Thu May 12 2022

FLZ073-074-122300-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
621 PM EDT Thu May 12 2022

...Strong thunderstorms will impact portions of northern and
Centeral Miami-Dade County through 700 PM EDT...

At 620 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Pennsuco to
near Fortymile Bend. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Doral, Hialeah Gardens, Miami Springs, Sweetwater,
Medley, Fountainbleau, Pennsuco, Fortymile Bend, Intersection Krome
And Kendall Drive, Miccosukee Resort, Miami International Airport,
Tamiami, University Park, Shark Valley Obs Tower, Westchester,
Kendale Lakes, Gladeview and Coral Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2581 8022 2557 8068 2576 8087 2595 8044
TIME...MOT...LOC 2220Z 306DEG 10KT 2588 8044 2575 8078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Baxter

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:36 PM EDTSpecial Weather StatementMFLCollier39 min
May 12, 6:21 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
May 12, 7:00 PM EDTSpecial Weather StatementMFLMiami-Dade60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.